Oklahoma, 2019

Heavy Snow in Oklahoma, February 19, 2019

February 19, 2019 · NWS OUN · 4 events in 4 counties and zones

A winter storm brought a wintry mix to central Oklahoma, with a narrow band of heavy snowfall across portions of northwest Oklahoma.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A winter storm brought a wintry mix to central Oklahoma, with a narrow band of heavy snowfall across portions of northwest Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 18, 10:49 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Feb 18, 10:49 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1049 PM CST Mon Feb 18 2019

.AVIATION...
TAFs 1906/2006...

VFR ceilings will prevail through at least 12-14Z with a breezy
northeast wind. As precipitation overspreads Oklahoma and western
north Texas, ceilings will become MVFR at most sites (by 18Z).
With the exception of SPS, most of the precipitation will be snow
and sleet during the late morning and early/mid afternoon. As mid-
level drying occurs, freezing rain and or drizzle is expected.
Ceilings should lower to IFR by mid afternoon and may last through
6Z Wednesday. Snow may reduce visibility to below 1 mile during
the early to mid afternoon.

&&

.PREV DISCUSSION... /issued 538 PM CST Mon Feb 18 2019/

AVIATION...
Light returns associated with an area of mid-level clouds,
will continue northeast through the evening. Mid clouds will
again increase overnight through early Tuesday as forcing
increases ahead of a trough to the west. By mid to late morning,
precipitation will begin, mainly in the form of snow, sleet and
some freezing rain. As mid-level drying occurs and or warming at
lower levels, some light freezing rain/drizzle may become the
predominant precipitation type by late Tuesday afternoon. It's
possible that mainly freezing rain will occur at SPS through the
event.

MVFR ceilings Tuesday morning should lower to IFR Tuesday
afternoon. Snow will certainly lower visibility to at least 1 to
2 miles at times perhaps lower.

PREV DISCUSSION... /issued 347 PM CST Mon Feb 18 2019/

DISCUSSION...
Main forecast challenge this period focuses on winter weather
expected tomorrow into tomorrow night. Overall, models have been
fairly consistent in showing a quick shot of strong warm air
advection in mid levels that will move northward across the area
late tomorrow morning into tomorrow afternoon. This will likely be
when most areas receive the bulk of their precipitation totals,
but exactly what form precipitation falls in is, as usual,
somewhat uncertain at this point. Forecast soundings show the
strongest warm nose up around 750 mb, with temperatures in this
layer above freezing most areas except across northwest OK. A
deep subfreezing layer is then shown below this layer for most
areas outside of southeast OK. Altogether this would suggest
mostly snow across northwest Oklahoma with this initial wave, a
mix of sleet and freezing rain for areas near and southeast of the
I-44 corridor, with mainly rain for southeast OK and portions of
our northwest Texas counties. After this initial wave of
precipitation, models then show drying within the dendritic
growth zone later tomorrow afternoon as a dry slot works into the
area. This would suggest most locations would transition to either
drizzle or freezing drizzle tomorrow afternoon into the evening,
depending on surface temperatures.

As far as forecast totals, model QPF is generally light, with
widespread 0.10-0.25" amounts across western and central OK and 0.25-
0.50" across southeastern OK. As of now it appears the subfreezing
temperatures will avoid the area of heaviest precipitation across
southeast OK, keeping wintry precip totals light but still enough to
cause significant travel disruption, especially for areas that see
ice. We are forecasting snow totals of 1-3" for northwest Oklahoma
down to a trace of snow along the I-44 corridor. Ice amounts could
reach near a tenth of an inch along the I-44 corridor, with a trace
to close to 0.05" of ice accretion to the southeast of this zone.
Uncertainty still remains regarding exact totals as a few degrees
difference in temperatures aloft or at the surface could have
significant impacts on snow/ice amounts. Greatest uncertainty is
across the I-44 corridor where a slightly less pronounced warm
nose could result in more snow and less ice than currently
forecast. Likewise, areas across southeast Oklahoma will be right
around the freezing mark and slightly cooler surface temperatures
than forecast would mean higher ice totals. Either way, travel
impacts should be expected beginning late tomorrow morning, and
the evening commute will likely be very messy. All of the
precipitation should be clear of the region around or slightly
after midnight, with temperatures remaining in the 20s and 30s for
lows.

After this system moves out, western troughing looks to reload
bringing another system towards the area Friday into Saturday. This
system looks warmer and expect all liquid precipitation this time
around. Forecast soundings show some CAPE as well, so included a
mention of thunder during the day on Saturday. A few strong storms
may be possible but for now it looks like the greater threat for
this will be east of our area. Expect temperatures to exhibit a
warming trend as the system approaches, with many areas seeing 60s
for highs by Saturday. Temperatures don't look to cool much
behind this system, with highs remaining in the 50s and 60s.

Ware

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  25  30  25  43 /   0  80  60   0
Hobart OK         23  30  22  47 /   0  60  40   0
Wichita Falls TX  30  34  29  54 /  10  90  20   0
Gage OK           15  26  17  40 /   0  50  60   0
Ponca City OK     22  31  25  37 /   0  80  80  10
Durant OK         32  36  31  52 /   0  90  40   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Winter Weather Advisory from 6 AM Tuesday to midnight CST
     Tuesday night for OKZ004>042-044>046.

TX...Winter Weather Advisory from 6 AM Tuesday to midnight CST
     Tuesday night for TXZ083>090.

&&
Hazardous weather outlook, Feb 18, 11:48 AM CST, 12 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1148 AM CST Mon Feb 18 2019

OKZ004>048-050>052-TXZ083>090-191800-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1148 AM CST Mon Feb 18 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Winter Weather...
Snow, sleet, freezing rain, and freezing drizzle will be possible
Tuesday across portions of Oklahoma and western north Texas.
Snowfall amounts of 1 to 3 inches will be possible across portions
of western and northern Oklahoma.

Ice accumulations of up to a tenth of an inch are possible. The
highest amounts currently are expected along and near the
Interstate 44 corridor from near Lawton to Oklahoma City and
Chandler. The accumulations could lead to some impacts across the
parts of the area, including slick roadways.

Uncertainties with locations and amounts remain, so check for the
latest forecast.

.Thunderstorms...
A storm system will bring a chance of thunderstorms to the area
Saturday. A few strong storms will be possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Alfalfa

When
February 19, 12:00 AM CST to 9:00 PM CST
Where
Alfalfa forecast zone
Reported by
Public
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Maximum of 7.5 inches reported in Burlington within narrow band of heavy snow across northwest half of the county.

Heavy Snow, Major

When
February 19, 12:00 AM CST to 9:00 PM CST
Where
Major forecast zone
Reported by
Public
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

Maximum of 6.0 inches reported in Chester within narrow band of heavy snow across western half of the county.

Heavy Snow, Woods

When
February 19, 12:00 AM CST to 9:00 PM CST
Where
Woods forecast zone
Reported by
Public
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Maximum of 5.0 inches reported in Alva within narrow band of heavy snow across eastern half of the county.

Heavy Snow, Dewey

When
February 19, 12:00 AM CST to 9:00 PM CST
Where
Dewey forecast zone
Reported by
Public
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

Maximum of 4.0 inches reported in Seiling and Taloga within narrow band of heavy snow across eastern half of the county.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805375, 805377, 805378, 805379.